Discussions that mention ultram

Addiction & Recovery board


Hi, I am new to the Forums and joined for the purpose of asking others for their experience and information. I am in my fifties and have chronic arthritis. Per a recommendation from a fellow worker, I tried Tramadol. I literally took 4 50Mg tablets over two days (a single 1 on one day and three the next evening). It did work for the pain however I seem to have had a reaction, perhaps hyper-sensitivity. The drug stayed in my system much longer than expected, well into the next day. I am going to have my kidney/renal functions checked for this reason.

In any case, I am posting to this forum is because about 18 hours after taking the drug, I noticed painful ringing in my ears. This got so intense that I felt 'squenching' in my ear tubes. I finally got over the drug effects about 36 hours after taking the tramadol but the tinnitus did not subside much at all. I now also seem to have popping when I swallow and also it appears that I have a little swelling. After all of this, I researched and found that sure enough Tramadol is Ototoxic. I had no idea this was a potential side-effect and it was not listed on the warnings at all. Has anyone else had a case where they took Tramadol or Ultram (namebrand version) and had a resultant ringing in their ears? If so, did it resolve itself after days/weeks/months? Like others on the forum, I am concerned because I have experienced this for several days now and have had trouble sleeping. I know some people have report tinnitus due to abuse and I have been a regular alcohol consumer, some would say more than that, for a number of years. I have tapered off quite a bit in my fifties and never had any hearing-related issues until I took this tramadol I am worrying my poor wife to death with my anxiety. Thanks for any input on this.
I do not think I can help you with your diagnosis. I was on ultram for many
years plus other opaites. I have constant ringing in my ears, I always have to have a radio on to cover the ringing.

Take care and good luck,
Jeff
I found your post really interesting!! You will have to trust me that I am telling you the truth when I relate to you the following story!! (It happened to me....really!) My doctor had put me on Ultram many years ago and I was probably taking the max amount ....can't really rememeber the exact dose. Anyway, I didn't have a problem with it until about the 6th or 7th month of taking it. Then, all of a sudden, if I was outside and surrounded by any loud sound (such as 18 wheeler's or loud trucks going by) I would hear the sound of a symphony orchestra in my ears!! I am not pulling your leg. It was as if someone had turned on a classical music cd right in my ears. Of course I couldn't believe what I was hearing and was scared to death. It didn't happen if I was in quiet surroundings....just where there was any loud background noise - sometimes even a loud television broadcast. At the time I called my doc he had no clue what was causing it, but I related it right away to the Ultram. I did some research and found, like you did, that there can be some auditory side-effects from long term use or too much of the drug in your system. For that reason I stopped taking Ultram and haven't touched it since. You need to hope that the tinitus (ringing in your ears) will subside, but it really should have stopped once the Ultram had worked itself out of your system. This shouldn't have taken more than a few days. If it doesn't get any better within a week, I think I would make an appointment with an ear doctor. Good luck to you!!! Memere
Hi,

I have been taking ultram for years and have never had any ringing whatsoever.Good luck!!